The use by the mother of this opioid during breastfeeding can be a source of drowsiness when ingested dose is high, especially during the neonatal period.
It is therefore recommended to limit the administration, although it is necessary to give jointly a non-narcotic analgesic.
Some experts recommend not exceed 30 mg daily of this substance, though there is no extensive experience as to be assured of this figure. Note that the elimination of oxycodone is limited in small newborn infant, being also highly variable removal rate from a child to another.
From the published data, is deducible that an exclusively breastfed child can receive a maximum of 8% of the total dose given to the mother.
Special concern has the administration of other opiates, which can lead to severe CNS depression, as in the case of an infant of just over a month old that required resuscitation and intubation after the mother ingesting a drug containing acetaminophen and hydrocodone, a drug similar to oxycodone. The mother then took methadone on their own initiative.
In case it is considered essential oxycodone administration is not necessary to stop breastfeeding, but should be closely monitored baby psychomotor development, its curb weight and the possible occurrence of drowsiness or other manifestations of central nervous system depression, as well as providing a low enough dose of the drug to be considered safe.
Warning of the manufacturer:
The active ingredient oxycodone should not be used nursing mothers.